CSN Login
Members Online: 2

thyrogen injections

sfw1818
Posts: 2
Joined: Mar 2007

Did anyone suffer from anxiety and depression after their thyrogen injections? I became extremely depressed and anxious after my injections--for about eight weeks. Although I have a clean bill of health, I had to be treated for depression.

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

This is an unusual reaction, and may not have been caused by the thyrogen itself.

Did you have a radioactive iodine scan and/or treatment with the thyrogen?

In some of us, every dose of I-131 is cummulative - and sometimes even the upper sized scanning doses, like 10mCi (definitely moreso with larger treatment doses of 100mCi's or more) can affect our levels of estrogen. This is estimated to occur in roughly 17% of us - not a high percentage or common side effect by any means, but it does happen.

Depending on our age, short term ovarian failure can occur, which can place us in a temporary menopause, along with it's symptoms including depression, hot flashes, etc.

The ovaries do normally 'spring back/wake up' after a few months, unless we are of a more advanced age. In older women nearing menopause age to begin with, this temporary failure can lead to slightly earlier onset of full blown menopause. There is more info on this here:
http://jcem.endojournals.org/cgi/content/abstract/69/1/186

Whatever the cause, it is wonderful that you sought a doctor's help, and treated the depression - that is really important. Depression is very common with hypothyroidism when we go through hormone withdrawal, that is for sure - and no matter what causes it, it certainly can be devastating.

If it were to persist and it were me, I think I'd ask my doctor to consider checking my female hormone levels, to see if that might be related to causing the depression. All the best.

sfw1818
Posts: 2
Joined: Mar 2007

thanks for the reply. i only had the follow-up blood work. i am still a little confused about what you wrote. can you explain further? this was six months ago--i was 35 years old at the time. can you also further explain how it effects ovaries? i will look up the link you sent me. i had terrible anxiety and then was extremely depressed--no hot flashes or anything menopausal.
thanks again

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network